Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 183, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 29, 2009, 4:12 PM CDT for Cherokee County, Ida County, Woodbury County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2009, 4:12 PM CDT (21:12 UTC)
- Expired
- Jul 29, 2009, 4:36 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Cherokee County, IA, Ida County, IA, Woodbury County, IA
The radar
The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 292112 SVRFSD IAC035-093-193-292145- /O.NEW.KFSD.SV.W.0183.090729T2112Z-090729T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 412 PM CDT WED JUL 29 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CHEROKEE COUNTY IN NORTHWEST IOWA NORTHERN IDA COUNTY IN NORTHWEST IOWA NORTHEASTERN WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 445 PM CDT * AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WASHTA...OR 20 MILES NORTHWEST OF IDA GROVE...AND WAS MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... QUIMBY AROUND 420 PM CDT... HOLSTEIN AROUND 440 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4267 9543 4247 9542 4248 9586 4266 9586 TIME...MOT...LOC 2112Z 275DEG 18KT 4257 9571 $$ BT
3 follow-up statements
000 WWUS53 KFSD 292118 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 418 PM CDT WED JUL 29 2009 IAC035-093-193-292145- /O.CON.KFSD.SV.W.0183.000000T0000Z-090729T2145Z/ CHEROKEE IA-WOODBURY IA-IDA IA- 418 PM CDT WED JUL 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTHERN IDA...NORTHEASTERN WOODBURY AND SOUTHERN CHEROKEE COUNTIES... AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WASHTA...OR 19 MILES NORTHWEST OF IDA GROVE...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HOLSTEIN AROUND 440 PM CDT... AT 416 PM...A STORM CHASER REPORTED 50 MPH WINDS FROM THE NORTHWEST JUST SOUTH OF WASHTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4267 9543 4247 9542 4248 9586 4266 9586 TIME...MOT...LOC 2118Z 275DEG 18KT 4257 9567 $$ BT
000 WWUS53 KFSD 292124 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 424 PM CDT WED JUL 29 2009 IAC035-093-193-292145- /O.CON.KFSD.SV.W.0183.000000T0000Z-090729T2145Z/ CHEROKEE IA-WOODBURY IA-IDA IA- 424 PM CDT WED JUL 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTHERN IDA...NORTHEASTERN WOODBURY AND SOUTHERN CHEROKEE COUNTIES... AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WASHTA...OR 18 MILES NORTHWEST OF IDA GROVE...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HOLSTEIN AROUND 440 PM CDT... AT 419 PM...A STORM CHASER REPORTED SMALL BRACHES DOWN ON HIGHWAY 31 IN NORTHWEST IDA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4267 9543 4247 9542 4248 9586 4266 9586 TIME...MOT...LOC 2121Z 275DEG 18KT 4257 9565 $$ BT
000 WWUS53 KFSD 292136 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 436 PM CDT WED JUL 29 2009 IAC035-093-193-292147- /O.CAN.KFSD.SV.W.0183.000000T0000Z-090729T2145Z/ CHEROKEE IA-WOODBURY IA-IDA IA- 436 PM CDT WED JUL 29 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN IDA...NORTHEASTERN WOODBURY AND SOUTHERN CHEROKEE COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4267 9543 4247 9542 4248 9586 4266 9586 TIME...MOT...LOC 2137Z 275DEG 18KT 4256 9554 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 4:00 PM CDT, 12 minutes earlier.
Area forecast discussion, Jul 29, 4:00 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT WED JUL 29 2009 .DISCUSSION... FAIRLY STRONG NORTHWEST FLOW WAVE DRAGGING COOLER AND WETTER CONDITIONS THROUGH THE AREA TODAY. THE BETTER FOCUS IN THE LOW TO MID LEVELS WILL SHIFT INTO THE FAR EASTERN CWA THIS EVENING...THEN EAST OF THE AREA BY ABOUT 3-6Z. A MINOR AMOUNT OF INSTABILITY AND A WEAK BOUNDARY OVER PARTS OF NW IA MAY AID IN FOCUSING A FEW THUNDERSTORMS WITH SMALL HAIL AND WIND GUSTS TO 40 MPH THROUGH ABOUT 1Z. BEHIND THIS WILL BE DEALING WITH MAINLY THE UPPER LEVEL SUPPORT AND COLD POOL WHICH COULD STILL INITIATE SOME SPOTTY...ISOLATED SHOWERS THROUGH THE NIGHT. SO...POPS WILL REMAIN IN THE ISOLATED TO SCATTERED CATEGORY BEHIND THE MAIN AREA OF RAINFALL....AND THEN GO TO 10 PERCENT OR LESS IN THE SW CWA AFTER ABOUT 6Z. AS FOR TEMPERATURES...EVEN WITH COOLER AIR ADVECTING IN...WILL LEAN TOWARDS THE WARM SIDE OF GUIDANCE...ESPECIALLY IN THE EAST WHERE CLOUDS LIKELY TO HANG ON MOST...IF NOT ALL...OF THE NIGHT. SO...GENERALLY LOWS RANGING FROM THE UPPER 50S EAST TO THE LOWER 50S WEST. /08 ON THURSDAY THE MAIN UPPER LEVEL TROUGH WILL PULL TO THE EAST. BEHIND THIS...THERE WILL BE UNUSUALLY COOL TEMPERATURES ALOFT...EITHER SIDE OF 0 DEGREES C AT 700 MB...AND COULD SEE A FEW INSTABILITY SHOWERS OVER PORTIONS OF THE EASTERN AND NORTHERN PORTIONS OF THE CWA AS A SECONDARY MID LEVEL WAVE TRACKS ACROSS THE AREA. 850 MB TEMPS WILL ONLY BE AROUND 10 TO 12 DEGREES C...AND HIGH TEMPERATURES WILL RANGE FROM THE MID 70S IN THE FAR WEST AND SOUTH...TO UPPER 60S TO NEAR 70 IN THE NORTH WHERE MORE CLOUD COVER WILL EXIST. HIGH PRESSURE WILL SWING ACROSS THE PLAINS STATES ON THURSDAY NIGHT...AND WITH DYING WINDS AND CLEAR SKIES IT WILL BE A COOL NIGHT...IN THE UPPER 40S TO LOWER 50S ACROSS THE CWA. AS THE HIGH PRESSURE PUSHES TO THE EAST ON FRIDAY...A SOUTHERLY FLOW WILL RETURN TO THE REGION ON THE BACKSIDE OF THE HIGH. THIS WILL RESULT IN A PRETTY DECENT WARM UP...THOUGH STILL A LITTLE BELOW NORMAL...WITH HIGHS NEAR 80 IN THE EAST TO MID 80S WEST. COULD BE A LITTLE BREEZY...IN A TIGHTENING PRESSURE GRADIENT WITH A DEVELOPING SURFACE TROUGH THROUGH THE WESTERN HIGH PLAINS. BY FRIDAY EVENING...SHOWERS AND THUNDERSTORMS WILL DEVELOP IN OUR WEST WITH THETA E ADVECTION/INSTABILITY ON A STRENGTHENING LOW LEVEL JET OUT AHEAD OF AN APPROACHING FRONTAL BOUNDARY. CONVECTIVE PARAMETERS WOULD SUGGEST THE POTENTIAL FOR A FEW SEVERE STORMS DURING THE EVENING. SHOWERS AND THUNDERSTORMS WOULD THEN PUSH EAST ACROSS THE CWA LATER ON FRIDAY NIGHT AND EARLY ON SATURDAY AS THE FRONT TRACKS ACROSS THE AREA. BY SATURDAY AFTERNOON THE FRONT SHOULD EXIT THE AREA WITH DECREASING CLOUDS AND HIGHS IN THE 70S ONCE AGAIN. SHOULD BE DRY ON SUNDAY AS HIGH PRESSURE BUILDS INTO THE REGION. WILL BE A FEW DEGREES WARMER WITH RISING UPPER LEVEL HEIGHTS. NOT A WHOLE LOT OF CHANGE IN THE EXTENDED...MONDAY THROUGH WEDNESDAY...WITH THE NORTHERN PLAINS REMAINING IN A NORTHWESTERLY UPPER LEVEL FLOW. THERE ARE SOME SIGNS THAT THERE COULD BE A PATTERN SHIFT BY THE VERY END OF THE PERIOD...AS THE UPPER LEVEL LOW WHICH HAS BEEN HANGING OFF THE PACIFIC COAST FINALLY BEGINS TO PUSH INLAND. WITH THIS...RIDGING WOULD NUDGE INTO OUR AREA RESULTING IN WARMER TEMPERATURES BY THE END OF NEXT WEEK. KEPT THE EXTENDED DRY WITH FAIRLY LARGE MODEL DIFFERENCES IN THE MESOSCALE FEATURES. /JM && .AVIATION... LOW END VFR CEILINGS TO OCCASIONAL MVFR CEILINGS IN RAINFALL LATE THIS AFTERNOON AND EVENING. STEADY RAINFALL SHOULD SHIFT EAST OF THE TAF SITES BY EARLY EVENING WITH SPOTTY SHOWERS THEREAFTER. THE VISIBILITY WILL GENERALLY REMAIN VFR WITH AN OCCASIONAL MVFR IN HEAVIER RAINFALL. BY LATE TONIGHT INTO TOMORROW MORNING...MAINLY BROKEN VFR EXPECTED...ALTHOUGH BY 15-16Z SOME SPOTTY MVFR CEILINGS POSSIBLE WITH A FEW SHOWERS AFTER ABOUT 17Z AS WELL...ESPECIALLY NORTH OF A HURON TO SPENCER IOWA LINE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 29, 11:35 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1135 AM CDT WED JUL 29 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1135 AM CDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL SPREAD EAST ACROSS THE REGION THROUGH TONIGHT. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN FRIDAY NIGHT INTO SATURDAY MORNING. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 29, 3:46 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND GST 4 WNW KINGSLEY 42.60N 96.04W
07/29/2009 E60 MPH PLYMOUTH IA TRAINED SPOTTER
&&
GBERGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:34 PM CDT | Tornado Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.